Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 129, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 15, 2020, 12:57 AM CDT for Reno County, Rice County, Kansas. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2020, 12:57 AM CDT (05:57 UTC)
- Expired
- Jul 15, 2020, 1:45 AM CDT
- In force
- 48 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Reno County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 91 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 1:05 AM CDT | TSTM WND DMG | 5 N Sylvia, KS | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5 N SYLVIA. DELAYED REPORT: DAMAGE TO A BARN / OUTBUILDING AND TREES DOWN, TIME ESTIMATED VIA RADAR. |
| Jul 15, 1:05 AM CDT | TSTM WND DMG | 5 N Sylvia, KS | DELAYED REPORT: DAMAGE TO A BARN / OUTBUILDING AND TREES DOWN. |
| Jul 15, 1:25 AM CDT | TSTM WND GST 55 | 9 N Plevna, KS | WUNDERGROUND STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2785 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1501 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.1
The text
As transmitted.
176
WUUS53 KICT 150557
SVRICT
KSC155-159-150645-
/O.NEW.KICT.SV.W.0129.200715T0557Z-200715T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1257 AM CDT Wed Jul 15 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Western Reno County in south central Kansas...
Southwestern Rice County in central Kansas...
* Until 145 AM CDT.
* At 1257 AM CDT, a severe thunderstorm was located over Zenith,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Sterling, Nickerson, Arlington, Turon, Partridge, Sylvia, Alden,
Plevna, Abbyville and Langdon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3824 9847 3831 9820 3793 9790 3774 9847
3801 9848
TIME...MOT...LOC 0557Z 243DEG 36KT 3800 9849
HAIL...0.75IN
WIND...60MPH
$$
MCGUIRE1 follow-up statement
338
WWUS53 KICT 150617
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
117 AM CDT Wed Jul 15 2020
KSC155-159-150645-
/O.CON.KICT.SV.W.0129.000000T0000Z-200715T0645Z/
Reno KS-Rice KS-
117 AM CDT Wed Jul 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR WESTERN RENO AND SOUTHWESTERN RICE COUNTIES...
At 117 AM CDT, severe thunderstorms were located along a line
extending from 10 miles north of Sylvia to 5 miles northwest of
Abbyville to near Arlington, moving east at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Sterling, Nickerson, Arlington, Turon, Partridge, Sylvia, Alden,
Plevna, Abbyville and Langdon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3824 9847 3831 9820 3793 9790 3774 9847
3801 9848
TIME...MOT...LOC 0617Z 251DEG 40KT 3811 9842 3804 9825 3785 9820
HAIL...<.75IN
WIND...70MPH
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:34 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 14, 11:34 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1134 PM CDT Tue Jul 14 2020 .SHORT TERM...(This evening through Thursday night) Issued at 307 PM CDT Tue Jul 14 2020 A diffuse frontal boundary remains draped across central KS at this time, with a moderately unstable airmass located along or just to the south of the boundary. Expect this diffuse boundary to be further reinforced for the late afternoon hours by a southeast moving cold front, currently located just north of I-70, with this front expected to drop south into central KS by late this afternoon. Some convergence is located along the front, but a fairly stout warm elevated mixed layer (EML) located across the region has only led to just some cumulus developing, so not expecting convergence to be strong enough to overcome the cap for the afternoon hours. But by this evening, a shortwave in the zonal flow, expected to come out of the central Rockies, will be enough lift to lead to thunderstorm development over wrn KS by late this evening. Expect this high plains activity to move east into portions of central KS later this evening. Given bulk shear around 40 kts and 3500-4000 J/kg of MLCAPE, think severe storms will be possible across central KS for late this evening and into the overnight hours, mainly for areas along and north of highway 50. As the storms move into central KS, think some heavy rainfall will also develop, as precipitable water values will be 200 percent of normal across central KS, and low level moisture transport progs suggest some backbuilding of storms initially, before the storms begin to forward propagate to the NE late tonight. So will continue to mention some heavy rainfall in the grids/zones, especially for areas just south of Interstate 70. Areas just northeast of Great Bend picked up close to 2 inches last night, and this area looks "under the gun" again tonight. So with 3 hour flash flood guidance values around 2.5 to 3 inches/hour, think additional rainfall of 1 to 2 inches may cause some flash flooding issues across central KS tonight, so decided to go with a flash flood watch for portions of central KS overnight. The overnight convection will make steady progress to the E-NE by early Wed morning, so could see some early morning storms linger for areas NE of KICT for the morning hours on Wed. The cluster of storms expected across central KS, will push the main synoptic frontal boundary well into OK for Wed. This will lead to dry day on Wed, with potentially less humid conditions. Remnants of the early Wed morning cold front will stall over OK, and drift back into northern OK and possibly southern KS, by Thu. A slightly higher precipitable water axis will be located along this diffuse boundary. This increased moisture may lead to chance of isolated diurnally driven showers/storms across southern KS for Thu afternoon. For now will not mention a slight pop, but would not be surprised to see pops entered for southern KS with later forecasts. Warm advection across most of the area for Thu night could lead to a chance of elevated showers and storms across the southern half of the forecast area late Thu night through Fri morning, with most of this activity shifting east of the area by early Fri. Ketcham .LONG TERM...(Friday through Tuesday) Issued at 307 PM CDT Tue Jul 14 2020 Hot and breezy conditions will be the story for the daytime Fri and Sat, as the zonal flow leads to warm southwesterly flow across the plains. The good downslope flow will lead to max temps flirting with the century mark for Fri through Sun. Highs plains storm chances look to increase by the end of the weekend as low level moisture returns. Some of this activity will propagate back into portions of central KS by Sun night through Mon. Ketcham && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1131 PM CDT Tue Jul 14 2020 Another round of thunderstorms across southwest KS late this evening is expected to move eastward bringing increasing chances for reduced flight categories with gusty winds and heavy rain to much of central and south central KS. Some of the storms could be strong/marginally severe with wind gusts to around 60 mph and perhaps some dime to nickel sized hail. The best window for storms should be between 06-10Z. Winds will shift to the northeast in the wake of a cold front on Wed with some MVFR cigs possibly lingering across portions of central KS within a stable post- frontal regime. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 89 70 92 / 80 30 10 10 Hutchinson 69 84 68 90 / 90 20 10 10 Newton 70 87 69 90 / 80 30 10 10 ElDorado 72 89 70 90 / 70 30 10 10 Winfield-KWLD 73 92 71 93 / 60 20 10 10 Russell 65 81 65 90 / 90 20 10 10 Great Bend 66 82 65 90 / 100 20 10 10 Salina 69 84 67 92 / 90 40 10 10 McPherson 68 84 67 90 / 90 30 10 10 Coffeyville 76 92 73 93 / 40 20 10 10 Chanute 74 92 72 93 / 50 30 10 10 Iola 74 91 71 93 / 50 40 10 10 Parsons-KPPF 75 92 73 93 / 50 30 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 9 AM CDT Wednesday for KSZ032-033- 047>050. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...MWM
Hazardous weather outlook, Jul 14, 11:16 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1116 PM CDT Tue Jul 14 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1116 PM CDT Tue Jul 14 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Showers and thunderstorms will impact much of the area tonight. The strongest storms will bring heavy rain and may lead to flash flooding, especially across areas that remain wet from recent rainfall. See the latest flash flood watch for more details. Some of the storms could also produce wind gusts of 50 to 60 mph and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The next chance for thunderstorms will be late Thursday evening through early Friday. Strong thunderstorms may occur. Heat indices will hover near 105 degrees across southeast Kansas during the afternoon hours on Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jul 15, 12:44 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
1244 AM CDT Wed Jul 15 2020
KSZ050-067-150645-
Reno KS-Rice KS-
1244 AM CDT Wed Jul 15 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Reno County in south central Kansas...
Rice County in central Kansas...
* Until 145 AM CDT.
* At 1243 AM CDT...National Weather Service Doppler radar was
tracking a strong thunderstorm with locally heavy rainfall over
Alden, or near Sterling...moving northeast at 25 mph.
wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Lyons, Sterling, Nickerson, Little River, Chase, Alden, Raymond and
Silica.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
LAT...LON 3840 9792 3818 9792 3809 9846 3829 9848
3837 9848
TIME...MOT...LOC 0544Z 210DEG 21KT 3821 9831
MCGUIREThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 12:44 AM CDT | Special Weather Statement | ICT | Rice | 61 min |
| Jul 15, 1:30 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Rice | 60 min |
| Jul 15, 2:05 AM CDT | Areal Flood Warning | ICT | Rice | 32 hr |
| Jul 15, 2:06 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion | 54 min |
| Jul 15, 2:57 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 48 min |
| Jul 15, 3:23 AM CDT | Areal Flood Warning | ICT | Lincoln, Russell | 8 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.